If you are concerned that you have scored highly, please talk to your doctor. Do not abruptly stop your medications without discussion first - it can make you unwell.
If you are concerned that your patient has scored highly, please do have a discussion with them about the implications of a high anticholinergic burden and consider de-prescribing. Anticholinergic scores do not take into account dosage of medications, but higher doses do carry more risk. Therefore if complete cessation of the drug isn't possible, consider a dose reduction. Every drug has a cumulative effect, and so any small strides towards reducing polypharmacy will be beneficial. As a collective, we can promote a cultural shift away from prescribing and towards lifestyle/behaviour changes.
Primum non nocere (First do no harm).
|Some options for reducing the score:|
|Chlorphenamine||Nasal sprays, Loratidine, Fexofenadine|
Non-pharmacological alternatives (eg pelvic floor exercises), Mirabegron
Remember - Oxybutynin is a small structure that easily crosses the Blood-brain barrier.
Solifenacin, Trospium, and Tolteradine do not cross so easily.
|Amitriptyline (for depression)||Lifestyle options, SSRIs (citalopram, sertraline) or SNRIs (Duloxetine, Venlafaxine)|
|Amitriptyline (for pain)||Conservative options such as stretching, hot water bottles, Gabapentin, Duloxetine|
|Codeine, Tramadol||Physiotherapy, massage, stretching, heat/ice, Paracetamol|